Follow
Share

She broke her arm and after surgery had some heavy duty pain meds. We had trouble adjusting them and thought the morning tears were because of pain that had gotten out of control overnight. But the drugs also seemed to make her more loopy. Using just over the counter pain relievers seems to work fine during the day so we didn't use the narcotic last night, and gave her some more tylenol when she got up this morning, but after 20 -30 minutes of calm, the morning upset and tears began again and after a little rest, she's furious at us for making her lie down. Mornings used to be her easiest time, she gets antsy in the late afternoon, I guess it's sundowning. I haven't read anything about the morning being difficult, does anyone have any advice or experience with this?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
I will say that since my mom developed vascular dementia following a stroke, she has NO ability to report pain. If asked by staff at NH "are you in pain?" she always skates her head no. 5 minutes later, she is weeping with pain.

I had the put her on scheduled pain meds, with extra prn. It seems to work
Helpful Answer (0)
Report

Thanks everyone. Rest assured, this was all following MD's advice who left it largely up to us to gauge how long she needed narcotics and really only expected her to need them 1st two days. Judging from how she's been today (and the past several days, except for 1st thing in the morning) pain isn't the issue. I will ask her neurologist tomorrow about whether this is disease progressing or side effects of narcotics. She's been fine all day, we'll see how she does tomorrow morning. Thanks again.
Helpful Answer (0)
Report

Narcotic pain medication is not something that you can just stop, depending on the dosage, it must be carefully reduced a d Then replaced by OTC pain relivers. Is she able to communicate her pain verbally? I would suggest that you speak to her Dr about reducing her Narcotics slowly, if it is even yet nessasry to do so. She may yet be in significant pain, and unable to tell you in any other way other than crying and agitation. Poor dear! Good luck!
Helpful Answer (1)
Report

I'd be crying too if you withheld my pain meds and gave me Tylenol instead. You could ask for Tramadol instead of opiates, it does control pain without the loopy side effect. When I had my knee replaced, I found Tramadol to be nicely effective. Don't forget the stool softener though, Tramadol is constipating just like the opiates.
Helpful Answer (1)
Report

Is your mom on any psychiatric meds for depression or agitation ? I'd talk to her doctor about this change in mental status.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter